Re: First Aid Kit
Ian Ford (ianford@DIRCON.CO.UK)
Sat, 25 Jun 1994 22:26:18 +100
On Sat, 25 Jun 1994, RYAN KEIL wrote:
> Ian discusses the hazards of administering aspirin to youth, specifically,
> the link between such use and Reyes Syndrome. In the US, there has also
> been a lot of published info on this matter. In fact, the good, ol'
> reliable Bayers' Aspirin for Children has vanished from every grocery
> store and pharmacy I've shopped. The replacement recommended in the US for
> this in most instances is acetaminophen (Tylenol). Occassionally,
> ibuprofen is recommended. Each has pros and cons. Acetaminophen is
> considered the safest pain reliever having minimal side effects which do
> not occur until a very high dosage is used [_very_high_ being relative to body
> size and metabolism ] and has a broad effective plateau; however, it does
> not have blood thinning effect of aspirin. This is good in some
> instances, negative in others. Ibuprofen, on the other hand, is a strong
> antiinflammatory agent with significant blood-thinning properties. It has
> only recently [ <5yrs? ] been OTC in the US because it causes stomach
> problems for 20% of those who have used it [ I'm one of them, and I hate
> gettin' -the trots- on a hike! ]. Ibuprofen also is relatively good
> against fever, but not as good as aspirin or acetaminophen. Btw,
> ibuprofin is also known as Motrin, which, as a Rx drug, is approximately
> three times stronger than OTC. It is marketed under several names,
> including Advil and a number of other products appending -IB to the name,
> such as Excedrin-IB.
> I guess this is mostly information for those outside the US to broaden
> awareness of awareness [ sorry, I couldn't resist that ;-) ] to the
> problem of aspirin and children.
> As to including a pain reliever in a personal first aid kit, one should
> include a pain reliever that one can use for oneself, keeping in mind this
> would a truly _personal_ first aid kit. Also, the individual should
> clearly know how and when to take any medication, and, generally, not
> carry an amount readily accessible [ in your pocker, for example ] which
> could have detrimental effect. In other words, three acetaminophen is a
> strong, but safe dose ( in fact, for an adult, six 500mg tablets are still
> safe for most people, although no additional effect is realized ) so three
> tablets would be all one should normally include this type of personal
> first aid kit. --This last is only an example in general and not a
> medical recommendation. Read the label and heed it and your physician's
> advise!!-- [ That's for my protection cus I'm not an MD or PharmD. ;-) ]
> Ryan Keil, BEAR-ly Scoutin'
Ryan - good points. However, I still take the view that with a few very
limited exceptions - e.g. the self-administration of asthma inhalers etc.
which I mentioned - youngsters should <not> have medication with them for
self-administration. Any illness should be reported to a responsible
adult so a judgement can be made. E.g. a kid falls and bangs his head
and gets a headache ... so he tells nobody and takes a painkiller. The
leader is unaware, and cannot check for concussion. If we are talking
about Cubs/Webelos/Younger Scouts I would still say no medication except
for specific pre-existing conditions. After all, there should be adult
leadership on every activity with this age-group.
Here in UK we <do> allow older Scouts to go on unaccompanied expeditions
at 14+ , and in those circumstances I can see a few basic remedies might
be appropriate provided the Scouts are aware of the correct use of these.
But on balance I would say that the adult leaders ought to take charge of
any situation where a kid asks for medication. A headache can be the
start of heat exhaustion , a " stomach ache " indicative of appendicitis.
(And yes - at summer camp here in UK we have had two cases of kids with
appendicitis in four years, so it's not that uncommon ... )
I have seen some wierd things, e.g. a kid who was badly bitten by insects
and we used antihistamine cream. He then took another oral antihistamine
tablet - well within the dose for his age and build - and slept for six
hours. The combined effect of the two antihistamines knocked him out. The
only ill effect was a bit of a " hangover " for him and a few more grey
hairs for me !
Perhaps I am over-cautious. The other issue, which I have never come
across in any of my units, but which one needs to consider, is that you
may have kids who pack pharmaceuticals of a rather more recreational nature.
A " no drugs unless the Leader in charge is informed " policy means that
there should be no confusion over medication which kids are allowed to
have with them, and anything a little more dubious.
Terry Howerton Sakima Group, Inc. SCOUTER Magazine Kansas City